Forums


Medications & Prescription Treatment

Seasoned migraneurs…. please help! At my wits end

  • By pintailf

    I’ve been suffering from crippling migraines since I was 12 years old. I am now 46. My migraines used to be only surrounding my monthly period but for the last 3 years I have had a headache of varying type and intensity every single day. I am on propranolol beta blocker and Almagran/Almatriptan abortive medication. But I need to take an abortive every day at the moment. Please help… I don’t know what to do. My entire life revolves around my migraines. I realise taking triptan’s every can cause rebound headache but if I don’t take them I simply can’t function with the pain. What has worked for everyone else?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi pintailf,

    Thank you for reaching out and being part of our community. Let me see what information I can give you that may help.

    Not to beat a dead horse, but taking migraine medications (abortive/ triptan) and/or pain relievers, whether they are over-the-counter or prescription, more than two to three days a week can create a viscous cycle of medication overuse headache, moh formerly called rebound. If we are in an moh cycle, we will end up in a daily cycle of endless pain and our migraine attacks will be more difficult to treat. As difficult as it may be, it’s vital to stop the offending medication, almatriptan, to reduce daily head pain. I was in a nasty moh cycle due to caffeine (which is a stimulant/drug) and once I got that under control I was able to reduce my migraine pain. It was an unpleasant few days, but necessary. You can read more about moh here; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    I hope that helps,
    Nancy

    Reply Created with Sketch. reply
  • By AnneO

    Hi pintailf! I’m new to the forum but not to migraines.

    Just to add my two cents, I was also recently caught in a similar cycle with overusing my triptans and getting rebound headaches. In my case, I had been taking Topamax as my preventive for years. Now my neurologist is tapering me down from it and adding propranolol, hopefully switching me over to it. Now that I’m taking propranolol, I’ve been migraine free for close to two weeks–a much longer stretch than usual!
    Every body is different when it comes to preventive meds. Could it be that your propranolol isn’t working as well as it used to and you need to try something else?

    Anne

    Reply Created with Sketch. reply